(Closed) Prednisone and weight loss/gain

posted 6 years ago in Wellness
Post # 3
Member
5001 posts
Bee Keeper
  • Wedding: September 2013

How long are you supposed to be on the prednisone? I’ve done a week of prednisone and have had IV solumedrol (another steroid) and didn’t experience side effects with either. If you were going to be on steroids for months, then it may be an issue. There are other health probems with steroids that are more serious than weight gain (bone density, immune system, etc) so usually people don’t stay on steroids for very long. 

Post # 5
Member
1830 posts
Buzzing bee
  • Wedding: November 2014

Whenever I have had steroids, although they were 4 mg tapers for about a week, I get the “steroid munches” BAD. One time I ate about 3 or 4 bowls of cereal and was still starving.

Best thing I can tell you is to drink lots of water and watch what you eat. My stomach feels like a bottomless pit when I’m on steroids.

Post # 6
Member
5001 posts
Bee Keeper
  • Wedding: September 2013

Hmmm, sounds like you should talk to your doctor about it some more. Get a second opinion if it’s really concerning you. If there are no alternative treatments and you need to take it for your long-term health, then you take it and make it work! Ask to meet with a nutritionist for idea on how to combat the hunger. 

Post # 8
Member
1979 posts
Buzzing bee
  • Wedding: November 2014

I had a terrible allergic reaction to a spider bite and was sent to an infectious diseases specialist.  He prescribed prednizone (MAX dose) and I had to take it for over a month.  I think I ended up gaining 7-8 pounds but I wasn’t exercising or eating particularly well either.

Post # 9
Member
385 posts
Helper bee
  • Wedding: June 2013

I have been on Prednisone for 9 months now (for Lupus).  It is VERY hard to not gain weight.  I would suggest you really keep an eye on your diet and make sure you exercise some.  Nevertheless, you will still hold on to a bit of water weight, so I wouldn’t worry if you gain a few pounds right away.  Make sure you drink a lot of water and try to stay away from salty food.  

I have gained 20 pounds since I started, but I also was at 20 mg for a long time, had surgery in that time where I was given 100 mg and was inactive for quite awhile.  7.5 a day isn’t too bad.

I think you will be fine if you keep active and watch your diet.  Keep it under control now and you won’t have to worry about losing weight like I am!

If you have any questions, feel free to send me a private message.

-Erin

Post # 10
Member
281 posts
Helper bee
  • Wedding: September 2010

My advice is to keep junk food away from you.  When I’m on pred. (usually only for a week or two to smooth out a rough patch) I’ll mindlessly eat anything that is within reach.  My food, my husband’s food, anything that we have in the kitchen.  You’ll see how you react to it – I do better on stable doses than tapers (those make me hungry and cranky like nothing else).  I have RA too if you ever have questions or just need a sympathetic ear.    Good luck.

The topic ‘Prednisone and weight loss/gain’ is closed to new replies.

Find Amazing Vendors